Oral Side Effects of Medications
Taste Changes, Including Metallic Taste
Sometimes, a medication you take can alter your sense of taste. A change in the body's ability to sense tastes is called dysgeusia. Some drugs can make food taste different, or they can cause a metallic, salty, or bitter taste in your mouth. Taste changes are especially common among elderly patients who take multiple medications.
Usually the taste changes are temporary and go away when you stop taking the medicine.
Chemotherapy drugs, including methotrexate and doxorubicin, are a common cause of taste changes.
Many other medicines have been linked to taste changes. They include:
Allergy (antihistamine) medicines
- levofloxacin (Levaquin)
- amphotericin B
Blood pressure medications
- captopril, an ACE inhibitor
- diltiazem, a calcium channel blocker
- enalapril, an ACE inhibitor
Corticosteroids (used to treat inflammation)
- dexamethasone (DMSO)
Iron-deficiency anemia medications
- iron sorbitex (given by injection)
Parkinson's disease medications
Rheumatoid arthritis treatments
Transplant rejection drugs
Smoking cessation products
Long-term use of sweetened medications can lead to tooth decay. Sugar is an added ingredient in many types of drug products, from vitamins and cough drops to antacids and syrup-based medications. Rinse your mouth out after using such products, or ask your doctor or pharmacist if there is a sugar-free alternative.
In the 1950s, doctors discovered that the use of tetracycline antibiotics during pregnancy led to brownish-color teeth in children. When a person takes tetracycline, some of the medicine settles into the calcium that the body uses to build teeth. When the teeth grow in, they are a yellowish-color, and they gradually turn brown when exposed to sunlight.
Tetracycline, however, does not cause tooth discoloration if taken after all teeth are formed. It only causes a change in tooth color if you take it the medicine before the primary or secondary teeth come in.
Today, tetracycline and related antibiotics are not recommended during pregnancy or in young children (under age 8) whose teeth are still forming.
Other medicines are believed to affect materials in or on existing teeth, causing staining.
The following medicines can cause brown, yellow-brown, or gray tooth discoloration:
- amoxicillin-clavulanate (Augmentin), an antibiotic used to treat a number of bacterial infections
- chlorhexidine, an antiseptic/disinfectant
- doxycycline, an antibiotic related to tetracycline often used to treat acne
- tetracycline, an antibiotic used to treat acne and some respiratory infections
Too much fluoride (found in some chewable vitamins, toothpastes, and mouthwash) can lead to white streaks on the tooth enamel, or a whitish-brown discoloration. In severe cases, excess fluoride (called fluorosis) can lead to permanently stained brown teeth.